Hair Loss

Not all anti-cancer medicines cause hair loss; your doctor or nurse can tell you whether you might be affected. Hair loss is often one of the more frustrating side effects of chemotherapy and cancer treatment. When hair falls out, it can affect a person’s self-image and quality of life. But there are ways to cope with this side effect of chemotherapy.

Everyone’s experience is different, so it’s important to talk with your doctor or nurse about how your particular treatment affects hair loss. Depending on the treatment, hair loss may start anywhere from seven to 21 days after the first chemotherapy session. Hair usually starts to grow back after you are finished with treatment. It may have a different texture or color, but these changes may not be permanent.

Coping With Hair Loss

Many people who lose their hair after cancer treatment choose to wear some kind of head covering, whether it’s a scarf, turban, hat or wig. Some insurance plans cover part of the cost of these head coverings. Organizations such as CancerCare ® can also suggest places where you can find wigs.

If you choose to wear a wig, consider buying one before all of your hair falls out. This way, you will have a good match to your own hair color. Having a wig ahead of time will also help you feel more prepared. You can have your wig professionally fitted and styled by a full-service wig salon. Some salons specialize in hair loss from chemotherapy.